Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 54, NWS Charleston, SC

May 2, 2003Colleton County, Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 2, 2003, 11:50 PM EDT for Colleton County, Dorchester County, South Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2003, 11:50 PM EDT (03:50 UTC)
Expired
May 3, 2003, 12:30 AM EDT
In force
40 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Colleton County, SC, Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 63 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 3.8 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2003-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2003-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3228 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 030350
SVRCHS
SCC029-035-030430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1148 PM EDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA...
  COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 1230 AM EDT

* AT 1144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS 5 MILES SOUTH OF CANADYS...OR ABOUT 6 MILES NORTH OF
  WALTERBORO...MOVING EAST AT 40 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  CANADYS AND WALTERBORO...
  ROUND O...
  COTTAGEVILLE...
  DORCHESTER...
  GIVHANS AND RIDGEVILLE...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3311 8079 3287 8071 3292 8011 3323 8036

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 10:15 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 2, 10:15 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1015 PM EDT FRI MAY 2 2003

WILL UPDATE PUBLIC FCST TO EXTEND CHANCE OF PRECIP THROUGH THE
OVERNIGHT HOURS. OF COURSE BEST CHANCE WILL BE FOR THE NEXT FEW
HOURS BUT SOME PRECIP COULD LINGER BEYOND MIDNIGHT INTO THE EARLY
MORNING HOURS. WILL ADJUST POPS SLIGHTLY ALSO. MINOR TWEAKS TO WIND
DIRECTION ON THE UPDATE AS WELL.

MARINE...WILL MAKE A FEW MINOR ADUSTMENTS BASED ON LATEST OBS. WINDS
SHOULD SHIFT TO MORE WRLY LATER TONIGHT AND THIS IS HANDLED WELL IN
CURRENT FCST.

.CHS...
GA...NONE.
SC...NONE.

SLF
Hazardous weather outlook, May 2, 6:10 PM EDT, 5 hours 40 minutes before
AMZ330-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-
030015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
610 PM EDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

.SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE AREA THROUGH MIDNIGHT. MOVEMENT WILL BE TOWARD
THE SOUTHEAST AROUND 40 MPH. SOME OF THE THUNDERSTORMS IN SOUTH
CAROLINA COULD CONTAIN FREQUENT LIGHTNING AND STRONG GUSTY WINDS.

.RIVER FLOODING...A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE
LOWER SANTEE RIVER AT JAMESTOWN. PLEASE REFER TO THE LATEST RIVER
FLOOD STATEMENT FOR MORE SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
.RIVER FLOODING...RIVER FLOODING WILL CONTINUE ON THE LOWER SANTEE
RIVER AT JAMESTOWN.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

AUSTIN

In the hours before

Special weather statement, May 2, 10:07 PM EDT, 1 hour 43 minutes before
GAZ087-088-099>101-SCZ040-042-030300-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1007 PM EDT FRI MAY 2 2003

...STRONG THUNDERSTORMS WILL IMPACT CANDLER COUNTY...EFFINGHAM
COUNTY...BULLOCH COUNTY...JENKINS COUNTY...SCREVEN COUNTY...ALLENDALE
COUNTY AND HAMPTON COUNTY THROUGH 1100 PM EDT...

AT 1007 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
16 MILES WEST OF BARNWELL TO 4 MILES SOUTHWEST OF MILLEN TO 10 MILES
SOUTH OF SWAINSBORO...MOVING SOUTHEAST AT 40 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
SYLVANIA...ALLENDALE...MILLEN...PORTAL...METTER...STATESBORO...AND
HAMPTON THROUGH 1100 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PY
Local storm report, May 2, 10:34 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
1034 PM EDT FRI MAY 2 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    MILLEN                    GA   WIND DAMAGE
05/02/03   JENKINS                        TREES DOWN AND DIME SIZE
                                          HAIL IN TOWN OF MILLEN
                                          REPORTED BY LAW ENFORCEMENT
Local storm report, May 2, 11:08 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
1108 PM EDT FRI MAY 2 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    5 S ALLENDALE             SC   WIND DAMAGE
05/02/03   ALLENDALE                      TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT
Special weather statement, May 2, 11:17 PM EDT, 33 minutes before
SCZ042-043-047-030415-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1117 PM EDT FRI MAY 2 2003

...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY...JASPER COUNTY
AND COLLETON COUNTY THROUGH 1215 AM EDT...

AT 1115 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM ASHTON IN NORTHERN
COLLETON COUNTY TO JUST EAST OF HAMPTON TO NEAR GARNETT IN HAMPTON
COUNTY OR JUST WEST OF PINELAND IN JASPER COUNTY.

THIS LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
WILLIAMS...ISLANDTON...EARLY BRANCH...PINELAND AND TARBORO THROUGH
1215 AM EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Local storm report, May 2, 11:36 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
1136 PM EDT FRI MAY 2 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 PM    HAMPTON                   SC   WIND DAMAGE
05/02/03   HAMPTON                        TREES DOWN IN THE TOWN OF
                                          HAMPTON REPORTED BY LAW
                                          ENFORCEMENT.

1130 PM    10 W WALTERBORO           SC   WIND DAMAGE
05/02/03   COLLETON                       TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 10:30 PM EDTSevere Thunderstorm WarningCHSAllendale45 min
May 2, 10:57 PM EDTSevere Thunderstorm WarningCHSHampton33 min
May 2, 11:16 PM EDTSevere Thunderstorm WarningCHSColleton29 min
May 2, 11:39 PM EDTSpecial Marine WarningCHS111 min
May 2, 11:39 PM EDTSpecial Marine WarningCHS111 min
May 3, 12:04 AM EDTSpecial Marine WarningCHS56 min
May 3, 1:35 AM EDTSpecial Marine WarningCHS55 min
May 3, 5:47 PM EDTSpecial Marine WarningCHS58 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.